Alert archive / California / River Flood Watches in 2017

River Flood Watch 3, NWS Eureka, CA

January 7, 2017Mendocino County, California

NWS Eureka, CA issued this river flood watch at Jan 7, 2017, 2:58 PM PST for Mendocino County, California. It took effect at Jan 8, 2017, 3:44 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 2:58 PM PST (22:58 UTC)
In effect from
Jan 8, 2017, 3:44 PM PST
Expired
Jan 8, 2017, 4:29 AM PST
In force
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 18.79 ft at Jan 8, 2017, 10:00 PM PST.

minormoderate102001/0701/0801/09
Minor stage
15 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

374 
WGUS66 KEKA 072258
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
258 PM PST SAT JAN 7 2017

...The Flood Watch continues for the following rivers in 
California...

  Navarro River At Navarro affecting Mendocino County 
  Eel River At Fernbridge affecting Humboldt County 

...The National Weather Service in Eureka has recently issued a
new Flood Watch for...

  Russian River near Hopland affecting Mendocino County 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-081058-
/O.NEW.KEKA.FL.A.0003.170108T2344Z-170109T1245Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
258 PM PST SAT JAN 7 2017

 Flood Watch now in effect for the Russian River at Hopland

* AT  1:00 PM Saturday The stage was 5.6 feet.
* Flooding is possible Sunday afternoon through early evening. 
* This river is forecast to rise above monitor stage of 18.0 ft 
  Sunday afternoon and crest to near 21.0 ft late Sunday 
  afternoon. The river is then forecast to fall below monitor stage
  of 18.0 ft late Sunday evening...while continuing to recede to near
  11.0 ft early by thursday morning.
  

$$

CAC045-081058-
/O.CON.KEKA.FL.A.0001.170108T2248Z-170109T1815Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
258 PM PST SAT JAN 7 2017

 The Flood Watch continues for
  The Navarro River At Navarro

* AT  1:15 PM Saturday The stage was 6.8 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by Sunday afternoon.
* This river is expected to rise above flood stage of  23.0 ft 
  Sunday afternoon then forecast to crest near 29.0 ft tomorrow 
  evening then forecast to fall below flood stage of 23.0 ft early 
  monday morning.  The river is forecast to recede to near 13.0 ft
  early tuesday morning then fluctuate near 13.0 ft thru near
  tuesday noon.
  
  
$$

CAC023-081058-
/O.CON.KEKA.FL.A.0002.170109T0923Z-000000T0000Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
258 PM PST SAT JAN 7 2017

 The Flood Watch continues for
  The Eel River At Fernbridge

* AT  1:15 PM Saturday The stage was 4.4 feet.
* Minor flooding is possible. 
* Flood Stage is 20.0 feet.
* FORECAST...Flood Stage may be reached by early Monday morning.
* This river is forecast to rise above monitor stage of 14.0 ft 
  Sunday afternoon then expected to rise above flood stage of 20.0
  ft early Monday morning and crest near 21.0 ft early Monday
  morning.  The river is then forecast to fall below flood stage of
  20.0 ft around noon on Monday...then recede to near 16.0 ft early 
  Tuesday morning.  The river is expected to fluctuate near 16.0 ft
  thru late Tuesday morning.

$$
2 follow-up statements
885 
WGUS66 KEKA 080419
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
819 PM PST SAT JAN 7 2017

...The Flood Watch continues for the following rivers in 
California...

  Russian River near Hopland affecting Mendocino COUNTY 
  Navarro River At Navarro affecting Mendocino COUNTY 
  Eel River At Fernbridge affecting Humboldt COUNTY 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

Residents and those with interests near the river should monitor 
rising water levels and be prepared for possible flood warnings.

&&

CAC045-081619-
/O.CON.KEKA.FL.A.0003.170108T2344Z-170109T1245Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
819 PM PST SAT JAN 7 2017

 The Flood Watch continues for
  The Russian River near Hopland
  
* FROM SUNDAY AFTERNOON TO LATE SUNDAY NIGHT.
* AT  8:00 PM Saturday The stage was 6.4 feet.
* Minor flooding is possible. 
* Flood Stage is 21.0 feet.
* FORECAST...Flood Stage may be reached by tomorrow afternoon.
* This river is forecast to rise above monitor stage of 18.0 ft near
  tomorrow noon then expected to rise above flood stage of  21.0 ft 
  tomorrow afternoon then forecast to crest near 21.5 ft tomorrow 
  afternoon then forecast to fall below flood stage of 21.0 ft 
  tomorrow afternoon then forecast to fall below monitor stage of 
  18.0 ft late tomorrow evening then forecast to recede to near 11.0 
  ft early thursday morning.

$$

CAC045-081619-
/O.CON.KEKA.FL.A.0001.170108T2250Z-170109T1815Z/
/NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
819 PM PST SAT JAN 7 2017

 The Flood Watch continues for
  The Navarro River At Navarro
  
* FROM SUNDAY AFTERNOON TO MONDAY MORNING.
* AT  7:15 PM Saturday The stage was 10.1 feet.
* Minor flooding is possible. 
* Flood Stage is 23.0 feet.
* FORECAST...Flood Stage may be reached by tomorrow afternoon.
* This river is forecast to fluctuate near 10.0 ft thru early 
  tomorrow morning then expected to rise above flood stage of  23.0 
  ft tomorrow afternoon then forecast to crest near 29.0 ft tomorrow 
  evening then forecast to fall below flood stage of 23.0 ft early 
  monday morning then forecast to recede to near 18.0 ft late tuesday
  evening.

$$

CAC023-081619-
/O.CON.KEKA.FL.A.0002.170109T0923Z-000000T0000Z/
/FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
819 PM PST SAT JAN 7 2017

 The Flood Watch continues for
  The Eel River At Fernbridge
  
* FROM LATE SUNDAY NIGHT UNTIL FURTHER NOTICE.
* AT  7:15 PM Saturday The stage was 7.6 feet.
* Minor flooding is possible. 
* Flood Stage is 20.0 feet.
* FORECAST...Flood Stage may be reached by early Monday morning.
* This river is forecast to rise above monitor stage of 14.0 ft 
  tomorrow afternoon then expected to rise above flood stage of  20.0
  ft early monday morning then forecast to crest near 21.0 ft early 
  monday morning then forecast to fall below flood stage of 20.0 ft 
  near monday noon then forecast to recede to near 16.5 ft late 
  tuesday morning then forecast to rise to near  17.0 ft tuesday 
  afternoon with continued rise expected.


$$
815 
WGUS66 KEKA 081229
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE EUREKA, CA
429 AM PST SUN JAN 8 2017

...The flood watch is cancelled for the following rivers in 
California...
 
  Russian River near Hopland affecting Mendocino County
 
  and has been replaced by a Flood Advisory.

&&

CAC045-081259-
/O.CAN.KEKA.FL.A.0003.170108T2344Z-170109T1245Z/
/HOPC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
429 AM PST SUN JAN 8 2017

The Flood Watch is cancelled for
  the Russian River near Hopland
  and replaced by a Flood Advisory.

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Jan 7, 4:23 AM PST, 10 hours 35 minutes earlier.

Area forecast discussion, Jan 7, 4:23 AM PST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
423 AM PST Sat Jan 7 2017

.SYNOPSIS...An atmospheric river will bring periods of widespread
heavy rainfall this weekend into early next week. Prolonged rainfall
will bring flooding potential to small streams and local mainstem
rivers. Stormy conditions will also result in gusty ridgetop winds
and mountain snow across northwest California.

&&

.DISCUSSION...An atmospheric riven has taken aim at the
west coast bringing the initial onset of rain to northwestern
California last night. Periods of widespread, heavy rainfall will
persist through the weekend with a secondary push of moisture for
the middle of next week as a robust low pressure system taps into
more tropical moisture as it tracks towards the Pacific
Northwest.

Rainfall totals through Monday still look on track with a widespread
3 to 6 inches expected. Higher totals around 8 or so inches will be
possible across some favorable higher terrain due to orographic
effects. The abundant rainfall will bring some flooding concerns for
small streams, low lying areas, and urban areas. Please see the
HYDROLOGY section for information on main stem rivers. In addition
to ponding water, rock slides will be likely across steep terrain.

Early morning observations indicated that snow levels had risen to
4000+ feet across coastal areas and much of Mendocino County. However,
much of Trinity County reported snow levels as low as 2000 feet
early this morning. The winter weather products remain in effect
with passes across Trinity County of primary concern. Chain
restrictions were put into effect late last night for highway
passes on 36, 3, and 299. Snow levels will quickly rise through
the afternoon as the warm front pushes northward. Depending on how
quickly snow transitions to rain will determine if the winter
weather products need to be expired early. Winds will breezy
through the afternoon near coastal areas and higher terrain as
southerly jets set up just offshore. Winds should overall be
below advisory criteria, however, strong wind gusts will be
possible on exposed ridgetops with gusts over 40 mph possible.

After a decrease in precipitation intensity late Monday and early
Tuesday, yet another storm system is forecast to impact the area
Tuesday afternoon through Wednesday. The latest model runs indicate
that this system may be a quicker moving system, but additional
heavy rains are likely. This will exacerbate flooding concerns,
especially considering the antecedent conditions set up by rains
this weekend. KML/SEC

&&

.AVIATION...Expansive stratiform precipitation shield is spreading
northeast across the region early this morning...however, short term
model guidance indicates precipitation may become more showery in
nature by 18Z/midday. Ceilings are forecast to reside between 3000-
5000 feet through Saturday night, with occasional MVFR
ceilings/visibility occurring with the passage of heavier showers.
In addition, southerly 925 mb winds from 30-50 kt signal that low-
level wind shear will be possible during the next 24 hours.

&&

.MARINE...A wave of surface low pressure will move northeast across
the offshore waters through midday Saturday. As this occurs, gale
force winds with gusts up to 45 kt are probable during the morning
into part of the afternoon for marine zones 470 and 475...with small
craft gusts to around 30 kt over the inner waters. Small craft winds
and steep seas from 8-14 feet are probable going into Sunday...with
another round of gale force winds possible over the outer waters as
the next in a series of surface waves moves east across the area.
After Sunday, seas in excess of 10 feet accompanied by occasional
gale force gusts are forecast to continue through Wednesday night as
additional waves of surface low pressure progress eastward.

&&

.HYDROLOGY...Area rivers are forecast to experience rapid rises
over the weekend. The Mad River at Arcata, the Van Duzen River at
Bridgeville, and Russian River at Hopland are forecast to rise to
monitor stage by Sunday night or Monday. The Navarro River at
Navarro and the Eel River at Fernbridge are forecast to reach
flood stage around the same time period. The intensity of rainfall
today, as well as the ultimate position of the deepest moisture
plume on Sunday and Monday, will have a major impact on the
ultimate river behavior. In addition, additional rises appear
likely next week if the forecast pans out. Residents along local
main stem rivers, as well as smaller tributaries, should continue
to monitor the latest forecasts. KML/SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 4 PM PST this afternoon through late Sunday
     night for CAZ101>113.

     Winter Weather Advisory until noon PST today for CAZ102-105>108-
     111.

     Winter Storm Warning until noon PST today for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 9 AM this morning to 3 PM PST Sunday
     for PZZ450.

     Gale Warning until 4 PM PST this afternoon for PZZ470-475.

     Small Craft Advisory until 3 PM PST Sunday for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 7, 2:25 PM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
225 PM PST SAT JAN 7 2017

CAZ101>113-082230-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
225 PM PST SAT JAN 7 2017

...AREAL FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...A BRIEF BREAK IN THE RAIN WILL OCCUR THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER BOUT OF RAIN IS EXPECTED TO BEGIN SUNDAY MORNING FOR ALL
AREAS.  RAIN WILL BE HEAVY AT TIMES. GUSTY SOUTH WINDS ARE ALSO
EXPECTED ALONG THE COAST AND COASTAL HILLS SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 7, 9:02 AM PST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
902 AM PST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             11 SSW CARRVILLE        40.91N 122.78W
01/07/2017  M4.0 INCH        TRINITY            CA   TRAINED SPOTTER

            AT 2500 FEET ACTUALLY IN COVINGTON MILL. SNOWING
            OVERNIGHT WITH 4 INCHES. CURRENT TEMP 33 DEGREES WITH A
            LOW TEMP OF 31 DEGREES.

&&

ASHFORD
Local storm report, Jan 7, 9:23 AM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
923 AM PST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             2 WNW RUTH              40.29N 123.43W
01/07/2017  M2.0 INCH        TRINITY            CA   TRAINED SPOTTER

            HETTINSHAW...TRINTIY COUNTY NOT TOO FAR FROM RUTH LAKE.
            ELEVATION 3000 FEET. SNOW JUST STOPPING TURNING TO VERY
            LIGHT RAIN ALTHOUGH MUCH OF THE ROADS ARE SNOW COVERED.
            TEMPERATURE 32 DEGREES.

&&

ASHFORD
Local storm report, Jan 7, 10:24 AM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1024 AM PST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             3 SSW LEWISTON          40.66N 122.82W
01/07/2017  U0.0 INCH        TRINITY            CA   PUBLIC

            LEWISTON IN TRINITY COUNTY AT 1950 FEET. STARTED SNOWING
            AT 330 AM AND CHANGED TO LIGHT RAIN AT 930 AM. TEMP 34
            DEGREES WITH CALM WINDS AND SNOW DEPTH 2 INCHES.

&&

ASHFORD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:14 PM PSTRiver Flood WatchEKAMendocino36 hr
Jan 6, 4:14 PM PSTRiver Flood WatchEKAHumboldt45 hr
Jan 7, 9:32 AM PSTWind AdvisoryEKADel Norte, Humboldt5 hr

Nearby

River Flood Watches in California, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.